Dental issues with IBD?

So, I went to the Dentist today for a regular cleaning. I usally go once a year or every six months, whatever the Dentist usually says to do. The last time I went (about a year ago), I had one cavity and had it filled. I haven’t had any problems, and I’ve been on strict SCD since April 2010… so I figured, with no sugary foods, and eating as healthy as I do, there should be no cavities, right?

WRONG!!!!!! I had 10! that’s right, 10 cavities! I brush and floss religiously too. I asked if it could me the medication, they say no, but I’m thinking it’s the prednisone—somehow.

Does anyone else have this issue? Do you know if it’s related to IBD or the medications we take in any way. This is really frustrating for me. I take really, really good care of my teeth.

UGH!

12 Responses to “Dental issues with IBD?”

  1. MollyNovember 10, 2010 at 9:06 pm #

    I am actually a dental hygienist and take really great care of my teeth but after the Prednisone I had a few cavities and even needed a root canal. I asked the dentist if it was connected but he said it shouldn’t be. My thoughts are…. did you throw up at all because I did and I think maybe the acid can casue cavities? Just a thought

    • SunworshipperNovember 11, 2010 at 6:49 am #

      no, I don’t throw up at all from my problems. Mine are all the other ned, lol. I just take the prednisone… but I was at the dentist last year, and 10 cavities in a year is a little excessive. I bought this concentrated flouride mouth rinse from the Dentist and started to use that.

  2. AddamNovember 10, 2010 at 11:05 pm #

    Prednisone can cause cavities despite what your dentist said. As someone who has UC and has been off and on high doses of pred for over 14 years, I can tell you I went from perfectly healthy strong teeth to having more cavities than I have ever had when I was on the drug. Prednisone can cause the loss of calcium from your bones which can lead to osteoporosis and calcium can be stripped right out of your teeth as well. Calcium is what makes your teeth and bones strong. This doesn’t happen to everyone, but it is possible for the drug to cause decay.

    Stomach acid/bile coming up can also help cause decay as well.

    • SunworshipperNovember 11, 2010 at 6:51 am #

      Those are my thoughts too, Addam. I try to get more calcium anyway. I take a vit. D/Calcium supplement and eat the home-made yogurt every day and hope that that’s enough. I also find that the prednisone makes my teeth VERY sensitive to cold. It always goes away after I’m off of it, but damn it they aren’t sensitive right now, even to the wind.

  3. MeighannNovember 11, 2010 at 10:34 pm #

    IBD can have some effect on how well your body is absorbing vitamins and minerals which I believe can have a direct effect on your dental health. I was misdiagnosed with IBS instead of IBD before the birth of my first child. During that pregnancy I had the worst flare that I have ever experienced that lasted the entire pregnancy. Even though I was taking all my prenatals, by the time the pregnancy was over, I had major vitamin deficiancies and a lot of my teeth had started to decay or break (my dentist kept saying they couldn’t treat me until after the baby was born). At the age of 21 I had all of my teeth pulled and now wear full dentures. Had we been aware that I was flaring, it could have been treated and the bone loss / vitamin deficencies compensated for then I might not have lost all of my teeth at that time. So I believe there can be a correlation between dental health and IBD. I am not a medical professional, but this has been my personal experience with IBD.

  4. MattNovember 15, 2010 at 6:39 am #

    Here are some things to think about:
    1. Long-term steroid use changes your body’s normal inflammatory response, we know that.

    ***This stuff below is an educated guess (so far as I know this hasn’t been studied) from talking to a couple of dentists that I know and trust.

    2. Long-term steroid use can alter the pH of your mouth, which can alter the normal bacterial community balance. If your community were altered to favor an acid loving, reducing bacteria, then that ‘new’ altered community could really eat away at your teeth (pockets of high acidity + bacteria are what cause cavities). If the prednisone caused you frequent acid reflux (which it did with me), that can lower your oral pH too. High acidity environments aren’t good for your teeth.

    Here are some things you can try that may help:

    1. Check the effectiveness of your cleaning using an oral dye. It will reveal spots (by color) that you’ve missed when brushing. You can get this over the counter at a drug store. Just tell the pharmacist what you want to do, and he/she should be able to point you in the right direction.

    2. Stay away from high acidity foods–coffee, tomato products, citrus, etc.

    3. Use a fluoride mouthwash. There’s lots of bad publicity out there about the health effects of fluoride, but those effects are mostly cosmetic and mostly in the developmental stages of life–and they mostly happen at MASSIVE dosages. An oral F treatment will do you worlds of good, and is very unlikely to do you any harm, especially if you don’t swallow it. ;)

    4. Prednisone can also leach calcium from the bones (demineralization), but I don’t know if the teeth are affected. They are more likely to be affected by the things above, or by chronic mal-nutrition over time.

    Your dentist has the ability to test your oral pH, if you want to bring it up with him/her. He/she can also give you a prescription fluoride mouthwash if you’d rather go that direction.

    Do a search for “probiotics oral health” or “oral bacteriotherapy”, and you’ll get a bunch of hits on oral probiotics. I don’t have any experience with these (I don’t need them, but sounds like you may), but they’re worth looking into.

    Hope this helps. Let us know how things turn out.

    • SunworshipperNovember 17, 2010 at 7:14 am #

      Thanks Matt,

      I have been asking around what different people think about this issue, and a few people said that it probably is the bacterial population change in my mouth. I actually did buy a concentrated flouride treatment from my dentist, and have been using it for a week now. I’m a little concerned though, that I started having more intense flaring activity with my colitis shortly after starting this regimine. I don’t swallow it intentionally, but you know, whatever coats your teeth, you inevitably swallow. So I’m a bit concerned that this might be causing problems.

      Does anyone else know if flouride might cause problems in the gut, even small amounts? The only ingredient in the treatment is flouride, glycerine and mint flavor. That’s all. It may be a coincidence, but I’m starting to wonder.

      • LouisSeptember 24, 2013 at 9:46 am #

        How has your gut been since you first posted this message? Have you switched to an alternative, I’m assuming an organic toothpaste or mouthwash that’s still effective? If so, which one are your using. I am dealing with the same problem at the moment and your response will be greatly appreciated.

  5. MattNovember 17, 2010 at 9:12 am #

    Could be coincidence, but if it is the mouthwash, then I’d place my bets on the “Mint Flavor” before I’d blame the Fluoride itself. “Mint Flavor” likely contains sugar or some other unknown substance…

  6. BeckyNovember 6, 2012 at 4:13 pm #

    Prednisone also causes Dry Mouth which is heaven for cavity causing bacteria. A study showed half of the people taking it had dry mouth as a side effect.

    • BeckyNovember 6, 2012 at 4:18 pm #

      And FLOSS FLOSS FLOSS about 90% of cavities I see are between teeth!

  7. Graham from England
    Graham leeSeptember 24, 2013 at 1:40 pm #

    Dental issues are common in people with IBD (yet another chicken or egg debate).

    Ive had a bad oral taste as long as I can remember having my UC but have only made more of this connection since reading how common the two are. This made me take more extreme measures to improve things, though I can’t say if it helps UC as all things have not been equal.

    Despite years of regular dental visits and daily regime it has finally taken an understanding of the problem (online) to finally get the breakthrough. Anaerobic bacteria produce the sulphurs and fouls smells in the mouth. They thrive on proteins and undigested foods, the situation is made worse with a “dry mouth” and being a “mouth breather”. Saliva usually breaks down these bacteria but is not abundant enough in a dry mouth, so exacerbates gum disease and tooth decay. Many of the products aimed at breath problems make the situation worse by drying the mouth even Further. Mouth washes contain alcohol and nearly all toothpastes contain Sodium Lauryl Sulphate (not helpful).

    In addition to brushing twice a day…Mini brushes are good, they go through the gaps in the back teeth removing the debris that brushing will not. They are more practical than flossing so easy to use twice a day (before brushing). Most health shops sell a sodium lauryl sulphate free toothpaste. If you can’t breath through your nose at night the breathe right strips/plasters can really help and increase saliva during sleep. I would also take a look at oil pulling with extra virgin olive oil (what else)? It will reduce any inflammation naturally and the low acid content will whiten the teeth and clean the mouth without the drying effect. Though this should be done 1st thing, before eating and for about 10 minutes.

    Hope that helps someone…

Leave a Reply